Vancomycin Re-Exposure-Induced Immune Hemolytic Anemia

Read full text
Authors: Yiwen Jiang, Yanfeng Gan, Ziyu Li, Yan Zhong, Xiaosi Li
Cited by: 1
References: 16

Abstract

Vancomycin-induced immune hemolytic anemia is a rare but potentially life-threatening adverse drug reaction that is often underrecognized. We report a case of a 76-year-old male who developed an infection following hip arthroplasty and received vancomycin for the first time in September 2025, resulting in a decrease in hemoglobin from 14.1 g/dL to 10.4 g/dL with normal platelet counts. After readministration in March 2026, hemoglobin decreased by 8.2 g/dL, reticulocyte count rose to 7.00%, and the direct antiglobulin test was positive, confirming drug-induced immune hemolytic anemia (DIIHA). Hemoglobin gradually recovered after discontinuation, but reactive thrombocytosis and coagulation abnormalities occurred. This case highlights that vancomycin can induce immune hemolytic anemia, with more severe and rapid progression upon re-exposure.

Fields of Study & Subjects

Blood groups and transfusion Blood transfusion and management Blood disorders and treatments

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
4
Pages
e106679–e106679
Publication date
8 April 2026
Language
EN